Geodesic manifolds with a transitive subset of smooth biLipschitz maps

  • Enrico Le Donne

    University of Jyväskylä, Finland


This paper is connected with the problem of describing path metric spaces that are homeomorphic to manifolds and biLipschitz homogeneous, i.e., whose biLipschitz homeomorphism group acts transitively.

Our main result is the following. Let X=G/HX = G/H be a homogeneous manifold of a Lie group GG and let dd be a geodesic distance on XX inducing the same topology. Suppose that there exists a subgroup GSG_S of GG that acts transitively on XX such that each element gGSg \in G_S induces a locally biLipschitz homeomorphism of the metric space (X,d)(X,d). Then the metric is locally biLipschitz equivalent to a sub-Riemannian metric. Any such metric is defined by a bracket generating GSG_S-invariant sub-bundle of the tangent bundle.

The result is a consequence of a more general fact that requires a transitive family of uniformly biLipschitz diffeomorphisms with a control on their differentials. It will be relevant that the group acting transitively on the space is a Lie group and so it is locally compact, since, in general, the whole group of biLipschitz maps, unlikely the isometry group, is not locally compact.

Our method also gives an elementary proof of the following fact. Given a Lipschitz sub-bundle of the tangent bundle of a Finsler manifold, both the class of piecewise differentiable curves tangent to the sub-bundle and the class of Lipschitz curves almost everywhere tangent to the sub-bundle give rise to the same Finsler–Carnot–Carathéodory metric, under the condition that the topologies induced by these distances coincide with the manifold topology.

Cite this article

Enrico Le Donne, Geodesic manifolds with a transitive subset of smooth biLipschitz maps. Groups Geom. Dyn. 5 (2011), no. 3, pp. 567–602

DOI 10.4171/GGD/140